The short answer is yes he should proceed with the second dose of the Moderna COVID-19 vaccine and no I would not recommend pretreatment with medications. The delayed nature of the symptoms, 7 days after vaccination, suggest to me a humoral mechanism, possibly based upon IgM or IgG and complement activation. It would be of interest, thought not critical information, to know if there was any evidence of complement activation during symptoms or if there is any possibility the patient had pre-existing immunity. The absence of this information would not change my recommendation
Regardless of the mechanism to explain the delayed urticaria, there is no reason to omit or to change the scheduled time for the second dose of the COVID-19 vaccine. The only contraindications for the COVID-19 vaccine are (COVID-19 Vaccines: Questions and Answers (aaaai.org)):
• Those with a history of severe allergic reaction (e.g., anaphylaxis) to an injectable medication or other vaccine should use caution when receiving the vaccine and be observed during a 30-minute observation period.
• Those with a history of severe allergic reaction to any component of the Moderna COVID-19 vaccine (including polyethylene glycol) should not be vaccinated with the Moderna COVID-19 vaccine.
• In all cases, the vaccine should be administered in a healthcare setting where severe allergies (e.g., anaphylaxis) can be treated. Epinephrine is the first-line treatment for anaphylaxis and should be readily available.
The clinical scenario described does not meet the criteria of “severe allergic reaction (e.g. anaphylaxis)” or “severe allergic reaction to any component.
In summary, I would not modify the vaccine schedule or omit the second dose of the Moderna COVID-19 mRNA vaccine. I would discuss the inability to define the mechanism or completely explain the symptoms and signs that occurred. A documented shared decision making discussion is advisable since one cannot predict the likelihood of a more severe or more rapid reaction with the second dose. The risk of infection in a 69-year-old makes it clear to me that the risk of the vaccine does not outweigh the benefits. I cannot think of a contraindication to using a 2nd or 3rd generation anti-histamine before and during the week after the vaccination, but I do not think is necessary and do not recommend. I would initiate anti-histamine therapy if hives reoccur and consider measuring C4, C3, CH50, ESR, CBC and ESR during symptoms to possibly better identify the mechanism and better determine if corticosteroid therapy would be helpful. I would try to avoid systemic corticosteroid therapy in proximity to the vaccine so as not to impair the immune response.
I hope this information is of help to you and your practice.
All my best.
Dennis K. Ledford, MD, FAAAAI